Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Gray, ME

September 6, 2018Carroll County, Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Sep 6, 2018, 10:36 AM EDT for Carroll County, Grafton County, New Hampshire. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2018, 10:36 AM EDT (14:36 UTC)
Expired
Sep 6, 2018, 11:15 AM EDT
In force
39 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 101 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:47 AM EDT, 49 minutes earlier.

Area forecast discussion, Sep 6, 9:47 AM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Gray ME
947 AM EDT Thu Sep 6 2018

.SYNOPSIS...
Warm and humid air will remain across the area ahead of an
advancing cold front. The front will push south through the
region today accompanied by scattered showers and thunderstorms.
High pressure and noticeably cooler and less humid air will
follow the front for Friday and the upcoming weekend. A weak
area of low pressure will cross the Saint Lawrence Valley
Monday night into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
945 am Update: Stratus and fog along the midcoast has burned
off. Clear skies across central and southern areas ahead of a
developing line of convection moving through the mountains attm.
Made adjustments to sky grids to reflect clear skies for next
few hours before convection moves south into the area. HRRR has
timing of convection into southern areas around 18-20z. Enough
synmaics and heating in place to warrant enhanced wording for
some stong storms that may approach sever limits over southern
areas during the mid afternoon hours. With all that said, did
the usual input of latest obs data for temps/dewpoints with
only minor tweaks needed.

600 AM...Minor ESTF update to reflect current radar trends as
well as the 10z mesonet in near term grids.

Prev Disc...
At 06z...a 1005 millibar low was over the Saint Lawrence valley
with a trailing cold front through the eastern Great Lakes.
Ahead of this front a warm and humid airmass was in place with
patchy low cloud and fog across the forecast area. NWS Doppler
Radar mosaic showed widely scattered and weakening convection
along and ahead of this boundary. For today...the front and
scattered convection will be draped across the mountains by
dawn. Ahead of this boundary...temperatures should warm into the
80s and lower 90s with several hours of strong heating. CAPEs
should be close to 2000 J/KG by midday with a corresponding increase
in convective coverage. Forecast soundings suggest multicell
structure and line segments with strong wind gust potential in
the more robust cells. The potential for strong convection will
be relatively early in the day and confined to southern New
Hampshire and the Maine coastal plain based on current frontal
timing. High precipitable water values will produce tropical
downpours while progressive cell motion largely mitigates
flooding concerns. Highs will range from the 70s near the
international border...to around 90F over southern New Hampshire
and the Maine coastal plain. Current heat advisory headline remains
unchanged based on forecast temperature and dew points.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Convection is long gone by evening as drier and cooler air
continues to filter into the area on post-frontal northwest
flow. Winds will drop off under the building surface high...especially
across interior valleys where some late night stratus and fog is
likely. It'll feel downright chilly and fall like given recent
temperatures with low in the 40s for the mountains and foothills
with 50s commonplace elsewhere. A mostly sunny and mild day on
Friday as the surface high continues to nose into the forecast
area. Highs will range from the upper 60s to mid 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High Impact Weather Potential:

* Frost possible...particularly in the northern valleys
  Saturday night.

--Pattern and Implications--

Early morning water vapor imagery over the Northern Hemisphere
reveals a deepening longwave trough over and south of the Gulf of
Alaska. This deepening is partly in response to the recurving of
Typhoon Jebi in the western Pacific. East of this deepening trough a
pair of shortwaves are moving steadily east across Canada with the
eastern half of the CONUS dominated by anomalous ridging with
tropical activity both east and west of this ridge.  As discussed
yesterday...the deepening trough over the eastern Pacific will allow
for the Canadian energy to erode the eastern ridge with a longwave
trough temporarily setting up shop over eastern North America this
weekend.  Beyond this...there is strong deterministic/ensemble
agreement that the eastern Pacific trough will migrate east with
downstream heights building again along and east of the US east
coast. Thus...the long term forecast will feature a
cooler/drier than normal beginning /through Monday/
transitioning back to a warm/humid finish with the primary
precipitation event being as the warm air works back into the
region late Monday through Tuesday.

--Daily Details--

Saturday-Sunday: High pressure over Ontario early Saturday moves
south and east into maritime Canada by Sunday night.  Secondary cold
front sweeps through Saturday dry...but bringing a few scattered
clouds.  T8s -1 to -2 sigma /roughly +2-4C/ with PWATs around -1
sigma.  Dry and seasonably cool will be the result with temps aloft
favoring highs in the 60s to around 70 from north to south.
Much cooler nights than recently expected Friday/Saturday/Sunday
nights with some frost potential discussed below. Upper 30s and
lower-mid 40s will be common.

Monday-Tuesday: Shortwave associated with the remnants of Gordon
lifts north and east with better agreement on precipitation timing
with top down saturation bringing increasing clouds /still cool/
with showers possible by late Monday.  Best WAA-forced rainfall
Monday night through early Tuesday with some potential for shower
/thunderstorm?/ along the trailing cold front through Tuesday
evening.  Monday remains cool in the 60s...with some warming into
Tuesday...although questions remain with morning shower activity
and how much heating can be realized.

Wednesday: Trajectory of shortwave trough and large offshore ridge
suggests cold front washes out before really pushing south and east
of the area.  Also complicating the guidance suite is the handling
of Florence /see below/.  Thus...expect temperatures above seasonal
norms to end the forecast period with a low chance for a shower.

--Hazard Assessment--

Frost/Freeze: Little change over the past 24 hours in the
statistical guidance favoring Saturday night being the coldest night
of the period with the MEX a good bit cooler than the experimental
ECMWF MOS...and suggestive of frost potential. Looking at raw 2
meter temperatures from the deterministic/ensemble guidance isn't
all that helpful in this situation /MOS performs better/ and
will give some credence to the consistent MEX and keep our
forecast lows on the lower end of the guidance envelope. Will
introduce some patchy frost mention in the northern valleys and
morning Hazardous Weather Outlook.

Rain/Thunder Potential Monday-Tuesday: Ensemble-based rainfall
probabilities have trended upward over the past 24 hours with 24
hour 1" probabilities over the foothills and mountains moving above
30% in the EC-EPS and higher still in the GEFS. The higher GEFS
values are supported by an ensemble mean of +2-3 sigma PWATs riding
up over the retreating cool dome with the 06.00Z operational GFS
suggesting PWATs near 2".  These amounts would not provide any hydro
concerns and given fast storm motion and best dynamics looking to be
restricted to our northern areas...do not expect significant
impacts.  Instability may reach into southern NH Tuesday as the warm
front lifts north...but timing uncertainty continues to preclude
thunder mention at this time.

Florence: Not much to say here other than it is far too early to
determine whether any impacts will be felt from this system,
particularly given the inherent limited predictability with tropical
systems...especially this far in the extended. Needless to
say...we will continue to monitor future forecasts but will not
likely be able to say much more until early next week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Short Term /through Friday/...VFR. Lcl IFR psb in fog through
12z. Otw sct MVFR in shra/tsra through 21z with activity
gradually ending from NW to SE with a cold frontal passage and
becoming VFR throughout. Lcl IFR psb btw 08 and 12z Fri in
valley stratus and fog.

Long Term...VFR through Monday outside of patchy
river/lake/valley fog each morning 06-12Z.

&&

.MARINE...
Short Term /through Friday/...Winds and seas near minimal SCA
threshold this AM ahead of a cold front outside the bays. Winds
and seas diminish this afternoon as high pressure builds across
the waters.

Long Term...Headline free conditions through early Monday with
winds/waves nearing SCA levels as southeasterly winds increase
Monday afternoon.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT this evening for NHZ012>015.
MARINE...Small Craft Advisory until noon EDT today for ANZ150-152-154.

&&
Hazardous weather outlook, Sep 6, 2:52 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
252 AM EDT Thu Sep 6 2018

NHZ012>015-070700-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
252 AM EDT Thu Sep 6 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A cold front pushing through the region today will bring the
potential for strong to severe thunderstorms. The greatest threat
from any storms that develop will be damaging winds. The time period
of greatest threat would be late morning through mid afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

MEZ018>028-NHZ007>011-070700-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
252 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

A cold front pushing through the region today will bring the
potential for strong to severe thunderstorms. The greatest threat
from any storms that develop will be damaging winds. The time period
of greatest threat would be late morning through mid afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

MEZ012>014-NHZ003>006-070700-
Southern Oxford-Southern Franklin-Southern Somerset-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-
252 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

A few thunderstorms are possible through early afternoon. Any storms
that form have the potential to produce gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-002-070700-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
252 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is some potential for patchy frost on Saturday night as cool
Canadian air settles into northern New England.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-070700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
252 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

A cold front will bring a chance for showers and thunderstorms to the
waters by late morning and through the afternoon. Some storms may be
strong to severe with damaging winds being the greatest threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

ARNOTT

In the hours before

Special weather statement, Sep 6, 9:12 AM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gray ME
912 AM EDT THU SEP 6 2018

MEZ007-NHZ002-003-061415-
Northern Oxford-Northern Grafton-Southern Coos-
912 AM EDT THU SEP 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD...
SOUTHERN COOS AND NORTH CENTRAL GRAFTON COUNTIES...

At 911 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Stratford to near
Groton. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Berlin, Littleton, Lancaster, Bethlehem, Haverhill, Franconia,
Andover, Gilman, Grafton, Wells River Village, Guildhall, Barnet,
Waterford, Lunenburg, Concord, Maidstone, Carroll, Gorham, Lisbon and
Jefferson.

This includes Interstate 93 between mile markers 114 and 131.

This also includes...
  Kilkenny Ridge Trail, Old Speck Mountain, Grafton Notch, Screw
Auger Falls, and Mount Cabot.

LAT...LON 4432 7203 4435 7191 4434 7185 4436 7181
      4440 7179 4442 7170 4449 7163 4448 7163
      4450 7158 4456 7160 4462 7147 4460 7084
      4406 7200 4407 7205 4408 7203 4413 7203
      4419 7206 4424 7205 4428 7207
TIME...MOT...LOC 1311Z 277DEG 23KT 4457 7147 4419 7229

JC
Special weather statement, Sep 6, 10:12 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Gray ME
1012 AM EDT THU SEP 6 2018

MEZ007-012-NHZ002>004-006-061515-
Southern Oxford-Northern Oxford-Northern Grafton-Southern
Carroll-Southern Coos-Northern Carroll-
1012 AM EDT THU SEP 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OXFORD...
SOUTHEASTERN COOS...NORTHEASTERN GRAFTON AND NORTHERN CARROLL
COUNTIES...

At 1011 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Andover to 9 miles west of Lincoln.
Movement was southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Conway, Fryeburg, Bethel, Bethlehem, Lincoln, Rumford, Haverhill,
Franconia, Andover, Pinkham Notch, Mount Washington, Waterford,
Sandwich, Carroll, Gorham, Bartlett, Lovell, Greenwood, Jackson and
Benton.

This includes Interstate 93 between mile markers 96 and 110.

This also includes...
  Crawford Notch State Park, Franconia Notch, Mount Moosilauke,
Cannon Mountain, and North Twin Mountain.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4435 7037 4390 7141 4404 7197 4463 7065
TIME...MOT...LOC 1411Z 311DEG 22KT 4460 7070 4408 7186

Marine

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:07 AM EDTSmall Craft AdvisoryGYX10 hr
Sep 6, 10:12 AM EDTSpecial Weather StatementGYXOxford63 min
Sep 6, 10:43 AM EDTSpecial Weather StatementGYXAndroscoggin, Kennebec, Waldo47 min
Sep 6, 10:44 AM EDTSpecial Weather StatementGYXAndroscoggin, Kennebec, Waldo46 min
Sep 6, 11:34 AM EDTSpecial Weather StatementGYXCumberland, Knox, Lincoln, Sagadahoc56 min
Sep 6, 11:40 AM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, Sagadahoc38 min
Sep 6, 12:18 PM EDTSpecial Weather StatementGYXCumberland, Knox, Lincoln, Sagadahoc42 min
Sep 6, 12:24 PM EDTSevere Thunderstorm WarningGYXKnox, Lincoln, Sagadahoc51 min
Sep 6, 12:31 PM EDTSpecial Weather StatementGYXYork59 min
Sep 6, 12:47 PM EDTSpecial Marine WarningGYX28 min
Sep 6, 1:17 PM EDTSpecial Weather StatementGYXYork58 min
Sep 6, 9:12 AM EDTSpecial Weather StatementGYXCoos63 min
Sep 6, 10:57 AM EDTSpecial Weather StatementGYXCarroll48 min
Sep 6, 11:13 AM EDTSpecial Weather StatementGYXGrafton62 min
Sep 6, 12:32 PM EDTSpecial Weather StatementGYXBelknap, Merrimack, Sullivan58 min
Sep 6, 2:00 PM EDTSpecial Weather StatementGYXCheshire, Hillsborough, Rockingham30 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.